FDA Examines Side effects of Codeine in Children’s Medications

The Food and Drug Administration (FDA) is raising the standards for evaluation of codeine containing cough syrups after reports that it could be hazardous. Codeine, which is sleep-inducing, analgesic drug derived from morphine is used to treat coughs, some kinds of pain and diarrhea. However, side effects can be frightening: shallow breathing, confusion and excessive sleepiness in children.

A recent study found out that there were 870,000 prescriptions for codeine cough syrup every year for children of all ages primarily children ranging from age 8 to 12.

According to the statement of FDA’s official website, the administration is examining the information available on codeine and seeking assistance of external experts to probe more in the side effects of the drug. The drug in on the WHO Model List of Essential Medicines, a list of the most important medication needed in a basic health system.

In the statement released on the website, the administration advised the parents to observe if any adverse reaction occurs due to codeine in their children. The statement said, “ Parents and caregivers who notice any signs of slow or shallow breathing, difficult or noisy breathing, confusion, or unusual sleepiness in their child should stop giving their child codeine and seek medical attention immediately by taking their child to the emergency room or calling 911.”

The FDA had raised concerns regarding the use of codeine children’s medicines earlier too. In 2013, the administration had issued a warning against the prescription of the drug after removal of tonsils in children.

A potentially serious adverse drug reaction of codeine – as with other opioids – is respiratory depression. This depression is dose-related and is a mechanism for the potentially fatal consequences of overdose. As codeine is metabolized to morphine, morphine can be passed through breast milk in potentially lethal amounts, fatally depressing the respiration of a breastfed baby.

In August 2012, the Federal Drug Administration issued a warning about deaths in pediatric patients < 6 years old after ingesting "normal" doses of paracetamol with codeine after tonsillectomy.

Parents and caregivers of children are advised to maintain caution while giving drugs containing codeine to their children and should strictly stick to the doses issued by the doctors.

facebooktwittergoogle_plusredditpinterestlinkedintumblrmail

Leave a Reply

Your email address will not be published. Required fields are marked *